Utah, 2023Dense Fog in Utah, January 7, 2023
January 7, 2023 · NWS GJT · 1 event in 1 county or zone
Low level moisture remained trapped across eastern Utah. This led to the development of dense fog across the Eastern Uinta Basin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low level moisture remained trapped across eastern Utah. This led to the development of dense fog across the Eastern Uinta Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 6, 10:06 PM MST, 2 hours 24 minutes earlier.
Area forecast discussion, Jan 6, 10:06 PM MST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1006 PM MST Fri Jan 6 2023
.SHORT TERM...(Tonight through Saturday night)
Issued at 243 PM MST Fri Jan 6 2023
Somewhat of a messy weather pattern in place over the High Plains
to the Central Rockies this afternoon. There is a low or
conglomerate of energy that has been moving out of the Great Basin
to the Rockies...but undercutting a pseudo-rex high over the
Dakotas. This somewhat blocky pattern appears to have several
circulations in it which are tapping into the conditional
instability aloft. Bottom line is there has been lots of
opportunity to make precipitation and the only disappointing
aspect of this storm is to my forecast stats. The southerly flow
ahead of the system appears to have aided the southern San Juans
with snowfall early in the event and now northwest flow on the
back of trough should aid in parts of the northern and central
mountains through the evening and early morning hours of Saturday.
In between we likely had a band of heavier snow aided by the cold
pool across northern portions of our Utah and Colorado zones.
What I am getting at is more snow fell than we expected...in some
areas we didn't expect it to. More lessons from remnant AR
moisture and an atmosphere that is just primed for making snowfall
right now. We did have an end to the broader ascent and
widespread snow across eastern Utah and far western Colorado
earlier this afternoon...but now the convective mode of the storm
is making additional showers in this area. This will continue
through the early evening hours before ending with snow than
focusing mainly over our advisory areas with cold advection and
orographics favoring the higher terrain of Colorado divide
mountains. Snow is likely to persist over the Yampa Valley into
the late evening or early morning hours as well. The central and
northern divide mountains will also see snow continue past sunrise
and like see flurries up high into the afternoon. Warm air
advection will be on the increase farther West as riding builds in
aloft. This will eventually help shut off the snow machine but
begin to rebuild inversions over the deeper snowpack over the
northern basins and valleys. Much drier forecast will begin late
tomorrow and carry on through the weekend. Temperatures will be
the main challenge with inversions trapping cold air and moisture
in some areas especially the Uinta Basin where had enough
confidence to push temperatures down below guidance.
.LONG TERM...(Sunday through Friday)
Issued at 243 PM MST Fri Jan 6 2023
Clouds will be increasing underneath a ridge of high pressure on
Sunday as yet another atmospheric river event slams the California
coast and Sierra Range. The trough pulling this AR moisture
across central and northern California will lift northward over
the Pacific Northwest and Intermountain West Sunday afternoon,
dragging a weak shortwave trough across the north late Sunday
afternoon and evening. Moisture content with this passing
shortwave isn't all that impressive as the Sierras and northern
California coast take the brunt of the deepest moisture, not
leaving much for the western slope. So, aside from passing clouds,
we may be able to squeeze out some light flurries for the
northern mountains but not anticipating much in the way of
accumulation as much of this forcing is lost with the ridge
dominating overall.
Ridge quickly builds back in by Monday providing dry conditions,
albiet cloudy due to the moisture prevalent in the upper atmosphere
as the Pacific Wave train continues to roll. So, you guessed it,
another AR event hits California on Monday in southwest flow with
the trough following behind on Tuesday. We will be well ahead of
this system with a ridge transitioning to southwest flow Tuesday.
While the Sierras see upwards of 300 to 450 percent of normal PWAT
anomalies on Monday, our PWAT anomalies will increase Monday evening
into Tuesday, with values up to 200 percent of normal. This moisture
is well ahead of the trough, which pushes through Tuesday night into
Wednesday. By this time, PWAT anomalies (moisture content) will have
decreased quite significantly when the bulk of the precipitation is
expected to occur according to the models. The NBM, however, shows
precipitation increasing Monday night into Tuesday, with the high
terrain being favored for shower activity. This seems to fall in
line more with the increase in PWAT anomalies, so makes sense. The
period of best forcing though looks to occur Tuesday night into
Wednesday with trough passage, which is also the period of the
better snowfall accumulation and more widespread precipitation. It
is still a bit early to talk snowfall amounts, but based on the
moisture content and forcing, would have expected better snowfall
numbers. Maybe the reason for the lower snowfall totals is due to
the period of deepest moisture and strongest forcing not quite being
in sync to maximize the potential. The San Juans appear favored at
this time for better snowfall with the northern and central
mountains seeing less...all advisory or sub-advisory at best. This
can all change if the better moisture and forcing can be more in
sync with each other, leading to higher snowfall totals. This
remains to be seen, so stay up to date on the latest forecast as
models hone in on these details.
Precipitation comes to an end Wednesday night as another ridge of
high pressure builds from the west and shifts overhead by Thursday
and Friday, leading to fairly decent warm air advection. Hopefully
the sun can shine through the cloudiness, but late next week appears
the best chance of seeing the sun again. Keep an eye on next weekend
as we head into the middle of January as models keep hinting at a
stronger and deeper trough impacting the west, taking moisture
further south through the Baja and into the Desert Southwest. This
could be an interesting weather maker for much of the west and
eventually the western slope, so stay tuned. Middle of January is
well beyond this forecast period, but thought it was something worth
noting to at least raise awareness. Temperatures stay fairly mild
through next week as not a whole lot of cold air comes in with each
passing system, so expect highs to be near to a few degrees above
normal with lows about 10 degrees above normal due to continued
broken to overcast cloud cover...hopefully you get lucky enough to
see some filtered sun through all of this.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1004 PM MST Fri Jan 6 2023
Rain and snow showers continue across the area at this hour,
impacting mainly the higher elevation TAF sites of northwest
Colorado, as well as KTEX. These showers will continue for the
next 2-4 hours before dwindling as this system moves out into the
Plains. Conditions will improve for most sites, although KVEL,
KHDN, and possible KEGE will be dealing with fog and low stratus
issues through the next 24 hours. Otherwise, VFR conditions will
prevail from 12z onward.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 5 AM MST Saturday for COZ004-009-
010-012-013.
UT...None.
&&
SHORT TERM...15
LONG TERM...MDA
AVIATION...TGJTHazardous weather outlook, Jan 6, 3:00 AM MST, 21 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
300 AM MST Fri Jan 6 2023
COZ001>014-017>023-UTZ022>025-027>029-071500-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
300 AM MST Fri Jan 6 2023
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Scattered to numerous showers will persist today with moderate
snow accumulations expected in the northern and central Colorado
mountains along the Divide. Showers will begin to taper off across
the lower elevations tonight with snow continuing over the
mountains into Saturday morning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Light snow will continue along the Divide on Saturday before high
pressure returns to the region Sunday and into Monday. Another
Pacific system will approach the area on Tuesday before impacting
the region on Wednesday, resulting in increased shower activity.
Quiet weather looks to return from Thursday onwards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Jan 6, 10:14 PM MST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1014 PM MST FRI JAN 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 PM SNOW 7 NE SAWPIT 38.06N 107.91W
01/06/2023 M4.8 INCH SAN MIGUEL CO TRAINED SPOTTER
&&Local storm report, Jan 6, 10:22 PM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1022 PM MST FRI JAN 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM SNOW 9 ESE NAPLES 40.36N 109.34W
01/06/2023 M4.5 INCH UINTAH UT CO-OP OBSERVER
CO-OP OBSERVER STATION JENU1 8.9 SE NAPLES.
0400 PM SNOW 1 WNW BALLARD 40.29N 109.96W
01/06/2023 M3.0 INCH UINTAH UT CO-OP OBSERVER
CO-OP OBSERVER STATION ROSU1 ROOSEVELT.
0700 PM SNOW 15 NW DE BEQUE 39.50N 108.38W
01/06/2023 M3.0 INCH GARFIELD CO CO-OP OBSERVER
CO-OP OBSERVER STATION ATBC2 ALTENBERN,
DEBEQUE 15SE.
&&Dense Fog, Eastern Uinta Basin
- When
- January 7, 12:30 AM MST to 9:00 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- ASOS
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Dense fog was observed across the Eastern Uinta Basin including at the Vernal Regional Airport as visibility was reduced to less than one quarter of a mile.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Winter Storm in California, January 7 to 12, 20232 deaths · $100,000 · EF1 · 55 events
- Avalanche in Colorado, January 7, 20232 deaths · 1 event
- Flooding and Heavy Snow in California, January 7 to 9, 20231 death · $19,000 · 75 kt wind · 39 events
- High Wind and Strong Wind in California, January 7 to 8, 2023$8,000 · 64 kt wind · 19 events
- Dense Fog in Colorado, January 7, 20233 events
- Winter Storm in California, January 7 to 8, 20233 events
- Heavy Snow and High Wind in California, January 7 to 8, 2023100 kt wind · 3 events
- Hail and Damaging Wind in Louisiana, January 7, 20231 in hail · 3 events
- Debris Flows in Washington, January 7 to 10, 2023$2,000 · 2 events
- High Wind in Oregon, January 7, 202356 kt wind · 2 events
- High Surf in Oregon, January 7 to 8, 20232 events
- Hail in Texas, January 7, 20231.5 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1063172.